Stuttering is not just the inability to speak fluently, but it is a speech disorder that affects roughly 1% of the entire population.

It is heterogeneous in nature. However, most adults who stutter have been struggling with the speech disorder since childhood. This type is referred to as developmental stuttering.

Adults who begin stuttering suddenly in their adulthood may do so due to neurogenic, psychogenic, or drug-induced causes.

Drug-induced stuttering or drug-induced stuttering is when a person develops speech disfluencies suddenly after starting to take a new medication. Chances are that the stuttering will reduce or vanish after they reduce the dose or stop taking the drug.

We already know that there are no FDA-approved drugs targeted to treat or cure stuttering. However, some drugs like olanzapine, risperidone, and clozapine have been used to treat stuttering in adults.

how to stop stuttering

Which Medications Can Induce Stuttering?

Recent research shows that several antipsychotic drugs including those mentioned above can cause stuttering in adults who have never shown any signs of speech disfluency.

In a recent publication, Trenque and Morel list the 22 compounds that increase the risk of drug-induced stuttering in patients.

Medication for ADHD Can Cause Stuttering

Methylphenidate is the active molecule in Concerta, Metadate ER, Methylin, QuilliChew, and Ritalin variants. It is a compound extensively prescribed by doctors for the treatment of attention deficit disorders (ADD) and attention deficit hyperactivity disorders (ADHD).

It belongs to the family of central nervous system (CNS) stimulants. Hence, it is also used to treat excessive daytime sleepiness and narcolepsy.

Older research indicates the use of methylphenidate for the treatment of stuttering.

It works via a dopamine/norepinephrine based pathway. It can cause a decrease in the dopaminergic receptors in the brain due to its amphetamine-like traits. Methylphenidate-based drugs can increase the levels of dopamine and norepinephrine.

The excess of dopamine in one’s system can contribute to the sudden onset of stuttering in adulthood.

The Relation between Stuttering and Anti-Epileptic Drugs

Doctors have been prescribing pregabalin and topiramate to help patients control convulsions and in the treatment of epilepsy. In the US, pregabalin is the active ingredient in Lyrica and topiramate is present in Qudexy XR, Topamax, Topiragen, and Trokendi XR.

Patients who have been taking these drugs in combination with others for treating epilepsy have reported the unexpected incidence of stuttering.

These drugs work by enhancing the activity of gamma-aminobutyric acid (GABA) receptors. They have an inhibitory effect on the CNS. The disturbances in the white matter fibers in the areas of the brain responsible for speech production like the Broca’s area can potentially increase one’s risk for developing stuttering in adulthood.

Antipsychotic Medication and Stuttering In Adults

Several studies have previously described the onset of stuttering in relation to treatment with antipsychotic drugs. Clozapine, risperidone, and olanzapine have been mentioned extensively in both treatments and causes of stuttering in adults.

Clozaril, FazaClo, and Versacloz are all brand names of clozapine, a medication used to treat schizophrenia and schizoaffective disorders. One of the potential side effects of the compound includes stuttering. Experts note that stuttering occurs predominantly when the dose is increased and ceases when the dose is decreased.

Murphy et al have noted the prevalence of stuttering to be 0.92% in clozapine-induced cases.

Risperidone is present in Risperdal M-Tab, RisperiDONE M-Tab, and RisperDAL. Psychiatrists recommend it in cases of bipolar disorder, schizophrenia, and irritability associated with autism spectrum disorder (ASD).

While risperidone is a highly effective drug for the treatment of dysphoria and mania related to bipolar disorder, schizophrenia, and acute irritability associated with ASD, it can cause stuttering in patients.

Olanzapine is a constituent of ZyPREXA. It is also used to treat schizophrenia and bipolar disorder.

All of these compounds exhibit anticholinergic properties. That is a pathway implicated in stuttering.

The long-term use of clozapine, risperidone, or olanzapine, or the increase in dosage can cause stuttering in adults receiving one or more of these antipsychotics.

Quetiapine is another compound used for the treatment of depression. It has a strong preference for dopaminergic and serotonergic receptors. It is an atypical antipsychotic that causes stuttering in rare cases.

Bupropion is an antidepressant, which is used for the treatment of seasonal affective disorder and atypical depression. It inhibits the reuptake of norepinephrine and dopamine. It is currently available under the brand names Aplenzin, Budeprion SR/XL, Buproban, Forfivo XL, WellButrin, and Zyban.

It increases dopaminergic activity in the frontal cortex, which has previously been implicated in speech disfluencies. Bupropion treatment has resulted in quite a few cases of stuttering in the past.

Asthma Medication and Stuttering

Theophylline is a common drug used to treat shortness of breath, wheezing, and chest tightness due to asthma, emphysema, bronchitis, and other lung diseases.

Theophylline is the active component of Phyllocontin, TheoCap, Theochron, Theo-Due, Uniphyl, and Norphyl. It is a bronchodilator that opens the air passages and makes it easier to breathe.

Theophylline can cause acquired-stuttering irrespective of the patient’s age. Theophylline increases the neurotransmitter dopamine by inhibiting adenosine receptor activity. According to research, theophylline creates a hyperdopaminergic microenvironment that mimics the state necessary for developmental stutters.

how to stop stuttering

Do All People On These Medications Experience Stuttering?

Medication-induced stuttering is a common occurrence especially among patients taking psychoactive drugs. Most of the drugs that cause stuttering work via the neurotransmitter systems. Many tricyclic antidepressants work via the cholinergic systems. Bupropion, theophylline, methylphenidate, and other antipsychotics target the dopaminergic systems.

On the other hand, clozapine targets several neurochemical receptors, which can trigger stuttering in a number of known and unknown ways.

The inherent properties of multiple compounds that are used for treating various types of depression, bipolar disorders, and schizophrenia lead to medicine-induced stuttering.

Some people are more at risk for stuttering. They have a higher chance of developing drug-induced stuttering during their treatment.

Each medication has different prevalence and incidence rates for stuttering. The under-reporting of stuttering as a side effect of these drugs has made it difficult to predict what percentage of the population will develop stuttering.

However, almost all active molecules that affect neurotransmission or activate the dopaminergic system increase the risks of drug-induced stuttering among the adult patients.